Pennsylvania, 2006

Tornado in Pennsylvania, September 28, 2006

September 28, 2006 · NWS CTP · 1 event in 1 county or zone

The tornado touched down about one and half miles north of Hogestown near Dewalt Drive and moved rapidly northeast over the Conodoguinet Creek. The tornado touched down again over Interstate 81 and a third time near the intersection of Route 944 and Lambs Gap Road about a mile west of Mt.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A National Weather Service survey team along with Cumberland County Emergency Management confirmed a short lived tornado occurred in Silver Spring Township in northeast Cumberland County Pennsylvania late Thursday afternoon September 28.The tornado touched down about one and half miles north of Hogestown near Dewalt Drive and moved rapidly northeast over the Conodoguinet Creek. The tornado touched down again over Interstate 81 and a third time near the intersection of Route 944 and Lambs Gap Road about a mile west of Mt. Zion before dissipating.The tornado path length was near 3 miles with a damage width of about 100 yards. The maximum wind speeds were 80 to 90 mph, placing the tornado in the F1 category. The tornado began about 505 pm EDT and lasted for several minutes.Five structures were damaged including a garage, house and barn. Dozens of trees were knocked down as well. In spite of the damaging winds, no injuries were reported. Several eyewitnesses sighted the tornado, and the small funnel was captured on a video camera.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Sep 28, 2:39 PM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Sep 28, 2:39 PM EST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
339 PM EDT THU SEP 28 2006

.SHORT TERM /TONIGHT THROUGH FRIDAY/...
WAVY FRONT IS PRETTY MUCH BEHAVING AS ADVERTISED WITH SCATTERED
SHOWERS AHEAD OF IT AND A MORE STEADY RAIN AT AND BEHIND IT. LOOKS
LIKE IT SHOULD CLEAR MY EASTERN ZONES BY LATER THIS EVENING...WITH
SOME TIMING DIFFERENCES TO ACCOUNT FOR DEPENDING ON THE IF THE LESS
WAVY NAM OR MORE WAVY GFS WINS THE BATTLE.

AT THIS HOUR CONVECTION REMAINS PRETTY SCARCE AND EMBEDDED. CONCERN
HAS BEEN FOR A COHERENT LINE OF SHOWERS/STORMS TO FORM AT AND NEAR
THE FRONT AND BE THE MECHANISM TO BRING STRONG GUSTY WINDS DOWN TO
THE SURFACE. STILL NO SIGN OF THAT HAPPENING BUT THE FRONT HAS YET
TO REALLY ENTER MY FORECAST AREA. IT IS JUST NOW ENTERING THE
NORTHWEST AND WITH TEMPS IN THE MID 70S AND DEWPOINTS NUDGING 60 IN
THE SOUTHEAST...ENUF INSTABILITY MAY JUST BE PRESENT LATER TODAY TO
MAKE THINGS A LITTLE MORE INTERESTING DOWN THERE. FOR THE BULK OF
THE AREA...SHOWERS TURNING TO A STEADY RAIN WITH A RUMBLE OF THUNDER
POSSIBLE LOOKS LIKE THE BEST FORECAST.

AS THINGS SLIDE EAST OF THE REGION TONIGHT...DRIER AIR SHUD MOVE IN
AND ALLOW FOR IMPROVEMENT. THE GFS IS A LITTLE SLOWER WITH A WELL
DEVELOPED SFC WAVE STILL TO AFFECT SERN PA AROUND AND JUST AFTER
00Z. THE NAM IS FASTER AND MORN NE WITH THE WAVE SO IT IMPROVES
THINGS SOONER. EITHER WAY THE DRIER SHUD BEGIN TO SETTLE IN WITH
RAIN TAPERING TO SHOWERS OVER MOST IF NOT ALL AREAS BY LATE
EVENING. FRIDAY WILL BE BREEZY WITH JUST A CHANCE OF A FEW SHOWERS
AS THE THERMAL TROUGH ALOFT SCOOTS BY. COLD POOL ALOFT IS NOT
IMPRESSIVE SO EVEN THE ELEVATED INSTABILITY STAYS ON THE WEAK SIDE.
JUST SOME LIGHT SHOWERS TO CONTEND WITH.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
TODAYS MREFS SHOW HIGHLY AMPLIFIED FLOW ACROSS NORTH AMERICA
EARLY IN THE PERIOD BECOMING MORE ZONAL BY LATE IN THE WEEKEND AS
LARGE UPPER RIDGE REPOSITIONS ITSELF OVER THE CENTRAL/WESTERN GULF
COASTAL STATES NEXT WEEK. DAY TO DAY DETAILS OF THIS TRANSITION
BREAK DOWN TO A FRONTAL SYSTEM CROSSING THE REGION LATE SATURDAY
NIGHT AND SUNDAY...AS THE MEAN TROF AXIS LIFTS NORTHEASTWARD INTO
SOUTHEAST CANADA. BEYOND THAT TIMEFRAME MINOR FLUCTUATIONS SEEN IN
THE OVERALL ZONAL FLOW OVER THE CENTRAL AND EASTERN UNITED STATE
THROUGH THE END OF NEXT WEEK. EXPECTING NEAR TO AT TIME SLIGHTLY
ABOVE NORMAL TEMPS FROM MON-FRI.

TRANSITORY SFC RIDGE AXIS PROPOGATES ACROSS CENTRAL AND ERN PA
FRIDAY NIGHT INTO SATURDAY...WITH RETURN SOUTHWEST FLOW AND
INCREASING LAYER MOISTURE THROUGHOUT THE DAY ON SATURDAY BUT
LIMITED FORCING FOR PRECIPITATION UNTIL AFT 21Z ACROSS NORTHWEST
COUNTIES...AND AFT 00Z SUN ELSEWHERE. NAM/GFS TRACK SFC COLD FRONT
INTO CENTRAL PA BY 12Z SUN WITH BEST CHC OF POPS AT THAT TIME...
ALTHOUGH EXPECT PLENTY OF CLOUDS AND A FEW RESIDUAL SHOWERS
POSSIBLE IN THE CYCLONIC FLOW BEHIND THE UPPER TROF WHICH DOES NOT
EXIT CENTRAL PA UNTIL AFT 00Z MON.

UPPER RIDGE AXIS BUILDS ACROSS THE REGION MON INTO EARLY TUESDAY...
THEN FLATTENS LATER TUESDAY AND WEDNESDAY AS A VIGOROUS UPPER TROF
TRAVERSES SOUTHERN CANADA JUST NORTH OF NY/VT/QUEBEC BORDER. THIS
WILL BRING LOW SHOWERS CHANCES TO ALL TUE AFTN-WED. NEXT CHANCE
FOR PRECIPITATION AFTER THAT TIME WONT COME UNTIL FRI AT THE
EARLIEST AS A WEAK SHEARING WAVE DROPS ACROSS THE GLAKS BRINGING
SLIGHT CHC SHWRS TO THE WEST ON FRI.

&&

.AVIATION...
COMPLEX WEATHER PATTERN SETTING UP OVER THE REGION AS A SLOW MOVING
WAVY FRONT SLIDES EAST. ANYWHERE FROM VFR TO IFR IN THE WEST
DEPENDING ON ELEVATION AND INTENSITY OF THE SCATTERED SHOWERS IN THE
WARM SECTOR. IN THE EAST STILL MAINLY VFR WITH JUST SCATTERED AREAS
OF SHOWERS AND LOWER CIGS. AS THE FRONT MOVES EAST A MORE GENERAL
STEADY RAIN SHOULD OVERHEAD THE AREA WITH MAINLY MVFR CEILINGS AND
VIS RUNNING 3-5 MILES IN THE RAIN. OVER THE HIGHER TERRAIN EXPECT
CEILINGS BELOW 1000 WITH VIS MORE LIKE 1-3 MILES FOR THE
PREDOMINANT CONDITION. SOME EMBEDDED CONVECTION IS STILL POSSIBLE
BUT INSTABILITY REMAINS LIMITED SO ACTIVITY IS NOT EXPECTED TO
WIDESPREAD.

AS THE WIND SHIFTS NORTHWESTERLY TONIGHT EXPECT CONDITIONS TO
IMPROVE IN MOST AREAS WITH VIS BECOMING UNLIMITED AND CEILINGS GOING
UP TO BETWEEN 2000-4000. EXCEPTION WILL LIKELY BE WITH THE USUAL
SUSPECTS...BFD AND JST WHERE POST FRONTAL CEILINGS WILL BE SLOWEST
TO IMPROVE. COULD ALSO SEE BELOW MINS DEVELOP FOR A TIME AT JST AS
NW FLOW BRINGS CLOUDS DOWN TO THE DECK AND SHUTS DOWN THE
VISIBILITY.

ALL TERMINALS SHUD IMPROVE TO VFR BY MID DAY FRIDAY AS THE FRONT
PULLS AWAY AND DRIER AIR BEGINS TO MOVE IN IN EARNEST.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LACORTE
LONG TERM...DEVOIR
AVIATION...LACORTE
Hazardous weather outlook, Sep 28, 4:08 AM EST, 11 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
508 AM EDT THU SEP 28 2006

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-290915-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
508 AM EDT THU SEP 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL MOVE SLOWLY EAST ACROSS THE STATE TODAY.
RELATIVELY WARMER AIR AHEAD OF THIS FRONT WILL COMBINE WITH
STRONG SOUTHERLY WINDS JUST A FEW THOUSAND FEET ABOVE GROUND...TO
PRODUCE SCATTERED STRONG TO POSSIBLY SEVERE THUNDERSTORMS ACROSS
CENTRAL AND EASTERN PENNSYLVANIA. LOCALIZED DAMAGING WIND GUSTS
AROUND 60 MPH WILL BE THE PRIMARY SEVERE WEATHER THREAT FROM THE
STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HIGH PRESSURE WILL BUILD OVER THE STATE FRIDAY NIGHT...LEADING TO
MAINLY CLEAR SKIES AND DIMINISHING WIND. PATCHY FROST WILL OCCUR
ACROSS MUCH OF CENTRAL PENNSYLVANIA...WITH WIDESPREAD FROST OR
EVENING SLIGHTLY SUB FREEZING CONDITIONS OCCURRING ACROSS THE
NORTHERN MOUNTAINS.

FREEZE WATCHES AND WARNINGS MAY BE ISSUED FOR NORTHERN
PENNSYLVANIA LATER TODAY OR TONIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS
EVENING ACROSS PORTIONS OF CENTRAL PENNSYLVANIA AND THE
SUSQUEHANNA VALLEY.

LAMBERT

In the hours before

Special weather statement, Sep 28, 2:53 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
353 PM EDT THU SEP 28 2006

PAZ017>019-024>028-034>036-282100-
BEDFORD-BLAIR-CAMBRIA-CLEARFIELD-FRANKLIN-FULTON-HUNTINGDON-JUNIATA-
MIFFLIN-NORTHERN CENTRE-SOUTHERN CENTRE-
353 PM EDT THU SEP 28 2006

...STRONG THUNDERSTORMS WILL AFFECT BEDFORD...BLAIR...CAMBRIA...
CENTRE...CLEARFIELD...FRANKLIN...FULTON...HUNTINGDON...JUNIATA AND
MIFFLIN COUNTIES...

AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTH OF
CLEARFIELD TO 8 MILES NORTH OF BEDFORD TO 9 MILES NORTH OF BERKELEY
SPGS TO 16 MILES SOUTH OF BERKELEY SPGS...MOVING EAST AT 35 MPH. THE
THUNDERSTORMS WILL BE NEAR JEFFRIES...COVE MILLS...RAMEY...
MARTINSBURG AROUND 400 PM...VALLEY-HI...TIPTON...NEEDMORE...HOUTZDALE
AROUND 405 PM...WALLACETON AND WELLS TANNERY AROUND 410 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 147 AND 200...I-70 BETWEEN
MILE MARKERS 147 AND 170...I-80 BETWEEN MILE MARKERS 128 AND 165...
I-81 BETWEEN MILE MARKERS 0 AND 25...I-99 BETWEEN MILE MARKERS 4 AND
51.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11...ROUTE
22...ROUTE 22/522...ROUTE 30...ROUTE 220...ALT ROUTE 220...ROUTE
322...ROUTE 522...STATE ROAD 26...STATE ROAD 45...STATE ROAD 350...
STATE ROAD 453.

WIND GUSTS TO 50 MPH AND TORRENTIAL DOWNPOURS ARE POSSIBLE WITH
THESE STORMS.

FORECASTER:LA CORTE

The radar

The State College radar (KCCX), 112 km away, was scanning. The volume nearest the first event began at 21:05 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Cumberland

When
September 28, 4:05 PM EST to 4:08 PM EST
Where
Cumberland County, 6 mi W of Wormleysburg
Rating
F1
Path length
3 mi
Path width
100 yd
Property damage
$75,000
Reported by
NWS STORM SURVEY
Coordinates
40.250, -77.017

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyThe tornado archive for Pennsylvania, 2006Warnings in Pennsylvania, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532485.